Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2022, 4:26 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2022, 4:26 PM MST (23:26 UTC)
- Expired
- Jul 30, 2022, 5:15 PM MST
- In force
- 49 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WUUS55 KPSR 302326 SVRPSR AZC012-013-310015- /O.NEW.KPSR.SV.W.0039.220730T2326Z-220731T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 426 PM MST Sat Jul 30 2022 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... East central La Paz County in west central Arizona... Maricopa County in south central Arizona... * Until 515 PM MST. * At 426 PM MST, a severe thunderstorm was located 10 miles southeast of Wenden, or 31 miles northwest of Tonopah, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wenden, Salome and Harcuvar. This includes US Highway 60 between mile markers 54 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3374 11319 3359 11340 3382 11376 3398 11339 TIME...MOT...LOC 2326Z 134DEG 4KT 3374 11339 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:35 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 30, 12:35 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1235 PM MST Sat Jul 30 2022 .SYNOPSIS... Periodic chances for showers and thunderstorms will continue through the weekend with locally heavy rainfall and isolated flooding the greatest threats. This afternoon and tonight look to be the most active period. A decline in humidity levels is anticipated during the first part of next week resulting in a decrease in storm chances with Tuesday anticipated to be the least active day. Storm chances increase again during the latter half of next week. Temperatures will continue to be below normal through the weekend before warming close to the seasonal average during the middle of next week. Another downtrend in high temperatures is anticipated late next week. && .DISCUSSION... Storms have started early today. So far within our forecast area they have been isolated. Storm activity is anticipated to increase during the afternoon due to destabilization from better insolation (compared to recent days). Plus, over our western areas, the inverted trough is over far southern California. And, there is another wave approaching from the east (currently centered near the Big Bend) that is anticipated to provide some upper level divergence later on. With high PWAT values, the convection will continue to be capable of flooding rains. A factor that may mitigate flooding potential is having 10-15 kts of mid- tropospheric winds which should help move the storms along (not counting training situations), In addition, the CAMs and HREF have been locking onto the idea of storms from southeast AZ moving northward across the south-central AZ deserts (including the Phoenix area) and producing strong winds. HREF depicts a 70% chance of winds reaching at least 35 knots later this afternoon/early evening over Pinal County and 50-70% chance of that for the Phoenix area. Thus, blowing dust potential is also a concern. HREF depicts less than 10% chance of gusts >= 50kts. Given the available CAPE, strong winds are very plausible. In fact, earlier RAP/SPC analysis had widespread MUCAPE values of 1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this writing, those values have gone up by 1000 J/Kg respectively. While there are caveats with model initializations, the PSR and TWC soundings from 12Z certainly supported the MLCAPE values from earlier. The CAMs and HREF go on to show a late night/morning round of storms emanating from northern Mexico mainly affecting southwest AZ (for our CWA). Anticipate this would look something like what we've had in recent days with isolated to scattered showers and a stray thunderstorm producing brief localized heavy rain. During the day Sunday, the hi-res models depict less storm activity than today as the aforementioned wave begins shifting away from the eastern half of AZ and there may a little bit of drier air working into far southeast AZ. PoPs also reflect a downturn. However, there is still 10-30% chance across the lower deserts for the afternoon and evening. Global models remain in good agreement consolidating and strengthening H5 ridging across eastern AZ/western NM during the first half of next week. Expansive H5 heights around 594dm settling over the region will deflect easterly waves into northern Mexico while incorporating somewhat drier air into the atmospheric column. While this type of pattern will not completely scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches will be introduced allowing greater inhibition to grow over lower elevation communities. Mandated NBM POPs bleed some modest POPs into the Phoenix metro through the early part of the week, but all indications suggest a few days where storms remain relegated to higher terrain areas. During the latter half of the week, high pressure ridging will likely shift northeast into the Midwest allowing easterly flow and shortwaves to migrate back into southern AZ. While details will certainly change over time, there is evidence of at least one robust easterly wave aggressively punching into the forecast area with numerous storms during the end of next week. && .AVIATION...Updated at 1735Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern through this evening will be the potential for thunderstorm activity to directly affect the area terminals. In the meantime, winds through late afternoon will be from west with speeds of around 10 kts, with occasionally a few higher gusts. Thereafter, will be monitoring the potential for thunderstorms developing across SE Arizona to make its way into the area between 01-03z. There is now ~50% chance of winds exceeding 30 kts along with areas of blowing dust as well as heavy rainfall reducing visibilities to MVFR or less conditions. After the storms exit the area, conditions will improve with light easterly winds prevailing through the overnight into the morning hours of Sunday, with variable directions possible at times. There are indications amongst some guidance of the potential for another round of activity affecting the terminals early Sunday morning, however, confidence is low at this time for TAF mention and could be included in subsequent TAF packages if confidence increases. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: No aviation concerns expected through the period, with southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases remaining above 10 kft can be expected. BLH: VCSH can be expected through the mid-afternoon hours with conditions improving thereafter. Winds will remain from a southerly direction around 10 kts, however, some occasionally higher gusts along with some lower CIGS/VIS are possible from showers in the vicinity. && .FIRE WEATHER... Abundant moisture will persist across the area through the weekend with only modest drying during the first half of next week. Overall, the fire threat will remain low with periodic chances for wetting rainfall, particularly over eastern districts. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near any stronger thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/18 AVIATION...Lojero FIRE WEATHER...18
In the hours before
Special weather statement, Jul 30, 3:46 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST Sat Jul 30 2022
AZZ531-533-302330-
Kofa AZ-Central La Paz AZ-
346 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central La Paz
and northeastern Yuma Counties through 430 PM MST...
At 346 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Vicksburg Junction, or 35 miles west of Tonopah,
moving northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salome.
This includes the following highways...
AZ Interstate 10 between mile markers 39 and 66.
US Highway 60 between mile markers 48 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 11334 3328 11353 3355 11408 3382 11353
TIME...MOT...LOC 2246Z 122DEG 23KT 3345 11354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Jul 30, 3:59 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
359 PM MST Sat Jul 30 2022
AZZ552-553-555-558-302345-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
359 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 358 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Boyce Thompson Arboretum, or 9 miles southwest of
Superior, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Strong winds may also generate blowing
dust, which could briefly reduce visibility.
Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum,
Top-Of-The-World and Gold Camp.
This includes the following highways...
US Highway 60 between mile markers 205 and 235.
AZ Route 79 between mile markers 140 and 150.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3324 11097 3301 11129 3325 11149 3348 11136
3348 11129 3350 11106 3324 11095
TIME...MOT...LOC 2258Z 152DEG 6KT 3319 11122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBLocal storm report, Jul 30, 4:13 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM DUST STORM 5 N ARIZONA CITY 32.82N 111.68W
07/30/2022 PINAL AZ PUBLIC
<1/4 MILE VISIBILITY AT THE I-8 AND I-10
JUNCTION DUE TO BLOWING DUST.
&&
JMSpecial weather statement, Jul 30, 4:14 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Sat Jul 30 2022
AZZ556-558-560-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of Gila County through
500 PM MST...
At 414 PM MST, Doppler radar was tracking a strong thunderstorm over
Globe, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.
This includes the following highways...
US Highway 60 between mile markers 243 and 270.
AZ Route 70 between mile markers 253 and 261.
AZ Route 77 between mile markers 167 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3333 11062 3330 11085 3360 11101 3363 11062
TIME...MOT...LOC 2314Z 168DEG 5KT 3341 11077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBLocal storm report, Jul 30, 4:15 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM DUST STORM 6 NNE ARIZONA CITY 32.83N 111.63W
07/30/2022 PINAL AZ TRAINED SPOTTER
VSBY. <0.25 MI.
&&
JSSpecial weather statement, Jul 30, 4:19 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST Sat Jul 30 2022
AZZ534-537>540-544-550-553-554-559-310015-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Aguila Valley AZ-Buckeye/Avondale AZ-Northwest Pinal County AZ-
Tonopah Desert AZ-Gila Bend AZ-Northwest Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
419 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 515 PM MST...
At 419 PM MST, Doppler radar was tracking several strong
thunderstorms across Western Maricopa and Pinal Counties. These
storms are moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Gila Bend, Tonopah, Waddell, Cashion, Wittmann, Sun City West,
Maricopa, Estrella, Litchfield Park, Palo Verde, White Tank Mountain
Park, Big Horn and Cotton Center.
This includes the following highways...
AZ Interstate 10 between mile markers 80 and 134.
AZ Interstate 8 between mile markers 109 and 156.
US Highway 60 between mile markers 126 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3288 11191 3262 11264 3323 11308 3371 11323
3382 11247
TIME...MOT...LOC 2319Z 143DEG 5KT 3320 11272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:24 PM MST | Special Weather Statement | PSR | Gila | 36 min |
| Jul 29, 7:15 PM MST | Special Weather Statement | PSR | Gila | 30 min |
| Jul 29, 8:29 PM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 29, 9:10 PM MST | Special Weather Statement | PSR | Gila | 35 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Jul 29, 9:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 29, 11:19 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 30, 11:44 AM MST | Special Weather Statement | PSR | Gila | 31 min |
| Jul 30, 11:51 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 30, 12:10 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 12:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 30, 2:36 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 2:39 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 2:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Jul 30, 3:20 PM MST | Dust Storm Advisory | PSR | Pinal | 55 min |
| Jul 30, 3:30 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 3:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 30, 3:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 3:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 30, 3:46 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Jul 30, 3:59 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 30, 4:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 30, 4:14 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 30, 4:19 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 30, 4:19 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Jul 30, 4:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Jul 30, 4:39 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 51 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | PSR | Gila | 77 min |
| Jul 30, 4:50 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 4:56 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 30, 4:57 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.